Hail, Clark
- When
- April 20, 5:15 PM CST
- Where
- Clark County, 6.31 mi N of Sitka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -99.650
There was one severe weather report from thunderstorms that moved across Clark county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There was one severe weather report from thunderstorms that moved across Clark county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 12:50 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CDT Sun Apr 20 2014 ...Updated long term section... .SHORT TERM...(This evening through Monday) ISSUED AT 116 PM CDT SUN APR 20 2014 Ample insolation early this afternoon resulted in surface-based CAPE in the 700-1100 J/kg west of Highway 283 to the Colorado border. Lack of a capping inversion beneath cool temperatures in the 700-500mb layer (+2C at 700mb). There were two areas of surface convergence that will support development of thunderstorms by mid-afternoon. The first area is near the Colorado border along the stationary trough axis, which is also near where the mid level vorticity center is. We are also watching a secondary area of interest from Dodge City south to the Oklahoma border where surface wind convergence was slightly enhanced. 1km visible satellite confirmed development of cumulus in both of these areas. Given the higher degree of instability than earlier anticipated, a few hail storms may occur with the largest hail most likely being around 1-inch in diameter (Quarter size). Severe weather threat will likely wane after 00Z or so as showers and thunderstorms grow upscale. This is what the HRRR would seem to suggest in its latest runs, which makes sense given the marginal instability. Much of the precipitation should be coming to an end/or exiting the southwest Kansas region in the 04-07Z time frame so POPs will be lowered during this time frame and shortly thereafter. A northern stream shortwave trough will aid in bringing a cold front south through western Nebraska late tonight, reaching southwestern Kansas by mid to late morning Monday. The front is not expected to have any impact on temperatures, though, so the going forecast of upper 70s to near 80 still looks pretty good (especially along/south of the Arkansas River). .LONG TERM...(Monday night through Sunday) ISSUED AT 149 PM CDT SUN APR 20 2014 Upper level ridging builds over the Plains Monday night through Tuesday with dry conditions in the mid levels. This will allow mostly clear skies to be observed across western Kansas. This will be short lived as the next storm system moves into the Northern Rockies Tuesday night into Wednesday. Southerly winds will be felt across western Kansas as this system approaches with increasing mid level moisture Tuesday night. A moderate upper level jet will be found above western Kansas on Wednesday enhancing lift across the area. Southerly winds will continue at the surface becoming windy in the afternoon. In addition, a dryline is suggested to develop in the afternoon with CAPE and shear increasing as the day progresses. These conditions will bring a chance of thunderstorms ahead of the dryline from late afternoon into Wednesday night. A few of these storms could become strong to severe with large hail and damaging winds being the main concern. A cold front then moves through western Kansas Thursday morning shifting winds to the north. Lows Tuesday morning will be in the low to mid 40s with highs Tuesday reaching into the upper 70s and lower 80s. The warmest day of the week looks to be on Wednesday with lows in the mid 50s and highs in the lower 80s. Lows Thursday morning look to range from the mid 40s across west central Kansas where the aforementioned cold front is expected to move through early to upper 50s across south central Kansas where the front is not expected to move through by sunrise. Dry conditions are then expected during the remainder of the week as an upper level ridge builds above the Plains with dry conditions in the mid levels. Winds shift back to the south by Saturday as the next storm system entered the western United States. This system is expected to affect western Kansas this weekend bringing an increase in clouds and a chance of thunderstorms. Highs Thursday through this weekend will generally be in the 70s with lower 80s possible across far southwestern Kansas on Saturday. Lows will generally be in the mid to upper 40s Friday and Saturday morning. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 726 AM CDT SUN APR 20 2014 11-3.9 micron satellite and METAR imagery combination was showing VFR altostratus across the area. Southerly winds will increase eventually be taken over by north winds late in the day as the surface low develops and shifts eastward. Isentropic lift will aid in development of showers and scattered thunderstorms by late day, mainly in the IFR/MVFR category. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 77 45 79 / 50 10 0 10 GCK 51 76 43 82 / 50 0 0 10 EHA 49 76 46 83 / 20 10 0 10 LBL 51 78 46 83 / 50 0 0 10 HYS 56 77 43 79 / 60 10 0 10 P28 56 77 47 79 / 50 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Hovorka_42 AVIATION...Russell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 138 PM CDT SUN APR 20 2014 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 138 PM CDT SUN APR 20 2014 /1238 PM MDT SUN APR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER AND ALONG AND WEST OF HIGHWAY 283. HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORM FROM MID AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON WEDNESDAY, A DRYLINE IS EXPECTED TO DEVELOP ACROSS SOUTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST KANSAS ALONG THE DRYLINE. SOME OF THE STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS, ALONG WITH AN ISOLATED TORNADO. TO THE WEST OF THE DRYLINE, RED FLAG CONDITIONS COULD DEVELOP AS LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHWEST KANSAS DURING THE MID TO LATE AFTERNOON HOURS SOUTH AND WEST OF A SCOTT CITY TO BUCKLIN TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN APR 20 2014
KSZ087-088-202200-
CLARK-MEADE-
413 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ENGLEWOOD...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3700 10035 3745 10022 3729 9976 3700 10006
3699 10032
TIME...MOT...LOC 2112Z 207DEG 19KT 3704 10020
WAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT SUN APR 20 2014 KSZ078-080-088-089-210000- CLARK-COMANCHE-FORD-KIOWA- 612 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN COMANCHE...SOUTHERN FORD AND SOUTHWESTERN KIOWA COUNTIES... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3756 9981 3739 9946 3713 9977 3721 9995 TIME...MOT...LOC 2312Z 211DEG 14KT 3721 9983 WAH
The Dodge City radar (KDDC), 61 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521905.